Alert archive / Maine / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 2, NWS Gray, ME

April 17, 2002Oxford County, Maine; Coos County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Apr 17, 2002, 2:16 PM EDT for Oxford County, Maine; Coos County, New Hampshire. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2002, 2:16 PM EDT (18:16 UTC)
Expired
Apr 17, 2002, 3:15 PM EDT
In force
59 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

Counties Oxford County, ME, Coos County, NH

The radar

The Portland,ME radar (KGYX), 97 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 2:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.3 hours before the alert went out and 311 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 799 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
799 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KGYX 171816
SVRGYX
MEC017-NHC007-171915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
213 PM EDT WED APR 17 2002

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL COOS COUNTY IN NORTHERN NEW HAMPSHIRE
  WEST CENTRAL OXFORD COUNTY IN WESTERN MAINE

* UNTIL 315 PM EDT

* AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF UPTON...OR ABOUT 12 MILES
  NORTHEAST OF BERLIN...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GILEAD  AND BETHEL AT 240 PM EDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAY MAINE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
WEDNESDAY EVENING FOR SOUTHWESTERN MAINE AND SOUTHWESTERN NEW
HAMPSHIRE.

LAT...LON 4472 7103 4456 7116 4438 7098 4454 7076

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 9:55 AM EDT, 4 hours 21 minutes earlier.

Area forecast discussion, Apr 17, 9:55 AM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
955 AM EDT WED APR 17 2002

SYNOPSIS...A STATIONARY FRONT WILL REMAIN OVER MAINE THIS AFTERNOON
AND TONIGHT.

PUBLIC...WILL UPDATE ZONE FORECASTS TO INCLUDE MENTION OF GUSTY
WINDS AND HAIL WITH THUNDERSTORMS...AND TO DETAIL MAX TEMPERATURE
FORECASTS.  EXPECT TEMPERATURES IN CENTRAL NEW HAMPSHIRE AND
INTERIOR SOUTHWEST MAINE TO REACH WELL INTO THE 80S AGAIN TODAY.
SEA BREEZE SHOULD HOLD TEMPERATURES DOWN ALONG THE COAST...BUT MORE
SUNSHINE TODAY SHOULD BOOST TEMPERATURES ABOVE TUESDAYS MAXIMUMS.
PWMWRKZFP AVAILABLE FOR COORDINATION.

MARINE...SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING.  NO FLAGS.

FCSTID = 7

.GYX...
ME...NONE.
NH...NONE.

WHEELER

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 10:52 AM EDTSevere Thunderstorm WarningGYXSomerset38 min

Nearby

Severe Thunderstorm Warnings in Maine, 2002Severe Thunderstorm Warnings in New Hampshire, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.